Toothache as a side effect of vaccination

Previously we presented case reports with oral side effects of COVID-19 vaccine due to mucocutaneous reactions. Trigeminal neuralgia (TN) could be another reason for oral manifestations, including severe tooth pain. 

A 45-year-old female was admitted to a research hospital with 3 days of facial and jaw pain, fatigue and toothache following the first dose of Pfizer-BioNtech vaccine against SARS-CoV-2. The features of the pain were unilateral, acute onset, and severe, on the lower right side of the face. It was triggering with brushing her teeth and putting on makeup. The case was considered as trigeminal neuralgia. Pregabalin failed to control the pain, while amoxicillin/clavulanic acid (despite normal X-rays) led to angioedema and worsening of her general condition. However, with steroid treatment, the patient eventually recovered. 

A 36-year-old woman was admitted to the Emergency Ward due to chronic pain attacks in the left side of her face. The pain appeared two months prior, on the day following the vaccination using the third booster dose of the Pfizer BioNTech COVID-19 vaccine. She was diagnosed with post-vaccinal trigeminal neuralgia. Hospital treatment consisted of oxcarbazepine, dexamethasone and pregabalin and was successful, with transient episodes of exacerbation. 

According to VAERS reports, toothache was more common after 2nd vs the 1st dose of COVID-19 vaccines and was equally prevalent among sexes. Toothache was previously reported as a side effect of other vaccines including PfSPZ Vaccine for Malaria and Fuenzalida-Palacios rabies vaccine


REFERENCES

Kaya A, Kaya SY. A case of trigeminal neuralgia developing after a COVID-19 vaccination. Journal of NeuroVirology. 2022 Feb;28(1):181-2.

Heboyan A, Karobari MI, Marya A. Possible oral manifestation after vaccination against COVID-19: a case report. Oxford Medical Case Reports. 2022 Dec;2022(12):omac136.

Chrostowski K, Piasecki M, Bielewicz J. Trigeminal neuralgia occurring after the third dose of Pfizer BioNTech COVID-19 vaccine. Complication or coincidence? An illustrative case report and literature review. Central European Journal of Immunology. 2023;48(1).

Moezinia C, Harbinson EB, Maweni RM. Concurrent facial and trigeminal nerve palsies in a child following COVID-19 vaccination with the Pfizer vaccine. BMJ Case Reports CP. 2023 Jan 1;16(1):e253302.

Comments

Popular posts from this blog

A New Onset of Ulcerative Colitis post-2nd-breakthrough-COVID-19

COVID in May

Navigating the Tripledemic: JN.1, RSV, and Flu Update